Alert archive / Hawaii / High Surf Warnings in 2015

High Surf Warning 2, NWS Honolulu, HI

February 9, 2015Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Feb 9, 2015, 3:30 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It took effect at Feb 9, 2015, 12:00 PM HST. It was in force for 51 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 9, 2015, 3:30 AM HST (13:30 UTC)
In effect from
Feb 9, 2015, 12:00 PM HST
Expired
Feb 11, 2015, 3:23 PM HST
In force
51 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 9, 12:30 PM HSTNON-TSTM WND DMGWaimanalo, HIKALANIANAOLE HWY CLOSED DUE TO DOWNED POLE BLOCKING ROADWAY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 1.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2015-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2015-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
906 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

303 
WHHW40 PHFO 091330
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST MON FEB 9 2015

...HIGH SURF WARNING STARTING AT NOON HST TODAY FOR RAPIDLY
RISING SURF ALONG NORTH AND WEST FACING SHORES OF KAUAI AND
NIIHAU...

...HIGH SURF WARNING STARTING LATE THIS AFTERNOON FOR RAPIDLY
RISING SURF ALONG NORTH AND WEST FACING SHORES OF OAHU AND
MOLOKAI AND ALONG NORTH FACING SHORES OF MAUI...

.A LARGE NORTHWEST SWELL ARRIVING TODAY WILL BUILD RAPIDLY ACROSS
THE BEACHES OF KAUAI COUNTY. THIS SWELL WILL THEN SPREAD DOWN TO
MOST NORTH AND WEST FACING OF THE SMALLER ISLANDS FROM OAHU TO
MAUI. IN ADDITION TO THE LARGE SWELL...STRONG SOUTHWEST TO WEST
WINDS WILL CAUSE EXTREMELY ROUGH CONDITIONS ACROSS MOST OF THESE
SAME BEACHES THROUGH TONIGHT. THIS LARGE SURF EPISODE WILL LIKELY
CONTINUE THROUGH TUESDAY NIGHT.

HIZ001>003-100230-
/O.NEW.PHFO.SU.W.0002.150209T2200Z-150211T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
330 AM HST MON FEB 9 2015

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 PM HST
TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 6 PM HST TUESDAY.

* SURF...BUILDING RAPIDLY TO 25 TO 35 FEET ALONG NORTH AND WEST
  FACING SHORES.

* TIMING...FROM NOON HST TODAY THROUGH TUESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006>008-012-013-017-019-020-100230-
/O.NEW.PHFO.SU.W.0002.150210T0200Z-150211T0400Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
330 AM HST MON FEB 9 2015

...HIGH SURF WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM
HST TUESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING...WHICH IS IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 PM HST
TUESDAY. 

* SURF...BUILDING RAPIDLY TO 25 TO 35 FEET ALONG NORTH FACING
  SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 25 FEET ALONG WEST
  FACING SHORES OF OAHU AND MOLOKAI.

* TIMING...FROM LATE THIS AFTERNOON THROUGH TUESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.


&&

$$

HOUSTON
5 follow-up statements
847 
WHHW40 PHFO 100141
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 PM HST MON FEB 9 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL BUILD RAPIDLY ACROSS THE STATE
AND WILL AFFECT MOST NORTH AND WEST FACING SHORES THROUGH
WEDNESDAY. STRONG SOUTHWEST TO WEST WINDS WILL CAUSE EXTREMELY
ROUGH CONDITIONS ACROSS MOST OF THESE SAME BEACHES THROUGH
TONIGHT.

HIZ001>003-101445-
/O.EXT.PHFO.SU.W.0002.000000T0000Z-150212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-
341 PM HST MON FEB 9 2015

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...BUILDING RAPIDLY TO 25 TO 35 FEET ALONG NORTH AND WEST 
  FACING SHORES. 

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK... AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING THE WATER COULD
FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ006>008-012-013-017-019-020-101445-
/O.EXT.PHFO.SU.W.0002.150210T0141Z-150212T0400Z/
WAIANAE COAST-OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-
MOLOKAI LEEWARD-MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-
WINDWARD HALEAKALA-
341 PM HST MON FEB 9 2015

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY...

THE HIGH SURF WARNING IS NOW IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...BUILDING RAPIDLY TO 25 TO 35 FEET ALONG NORTH FACING 
  SHORES OF OAHU...MOLOKAI AND MAUI...AND 15 TO 25 FEET ALONG 
  WEST FACING SHORES OF OAHU AND MOLOKAI. 

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... THESE DANGEROUS CONDITIONS
MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER.
INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT
BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...
AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS.
ANYONE ENTERING THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ023-101445-
/O.NEW.PHFO.SU.Y.0013.150210T1600Z-150212T0400Z/
KONA-
341 PM HST MON FEB 9 2015

...HIGH SURF ADVISORY IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT FROM 6 AM TUESDAY TO 6 PM HST
WEDNESDAY. 


* SURF...8 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...BUILDING TONIGHT AND CONTINUING THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.


&&

$$
935 
WHHW40 PHFO 101317
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
317 AM HST TUE FEB 10 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL AFFECT MOST NORTH AND WEST FACING
SHORES OF THE ISLAND CHAIN THROUGH WEDNESDAY. GUSTY WEST WINDS
WILL CAUSE ROUGH CONDITIONS ACROSS MOST OF THESE SAME SHORELINES
THROUGH THIS EVENING.

HIZ001>003-006>008-012-013-017-019-020-110230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-150212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
317 AM HST TUE FEB 10 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...25 TO 35 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU AND KAUAI...20 TO 30 FEET ALONG NORTH FACING SHORES OF
  OAHU...MOLOKAI AND MAUI...AND 15 TO 20 FEET ALONG WEST FACING
  SHORES OF OAHU AND MOLOKAI.

* TIMING...FROM TODAY THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND STRONG
  LONGSHORE AND RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...THESE DANGEROUS CONDITIONS
MEAN THAT ONLY HIGHLY EXPERIENCED PERSONS SHOULD ENTER THE WATER.
INEXPERIENCED PERSONS SHOULD REMAIN OFF BEACHES AND ADJACENT
BEACHFRONT AREAS. LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...
AND DANGEROUS CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS.

&&

$$

HIZ023-110230-
/O.CON.PHFO.SU.Y.0013.150210T1600Z-150212T0400Z/
KONA-
317 AM HST TUE FEB 10 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
6 PM HST WEDNESDAY. 

* SURF...8 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...FROM TODAY THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS AND
EXERCISE CAUTION.

&&

$$

HOUSTON
663 
WHHW40 PHFO 110128
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
328 PM HST TUE FEB 10 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL AFFECT MOST NORTH AND WEST FACING
SHORES OF THE ISLAND CHAIN THROUGH WEDNESDAY.

HIZ001>003-006>008-012-013-017-019-020-111430-
/O.CON.PHFO.SU.W.0002.000000T0000Z-150212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
328 PM HST TUE FEB 10 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...20 TO 30 FEET ALONG NORTH AND WEST FACING SHORES OF
  NIIHAU AND KAUAI AND ALONG NORTH FACING SHORES OF OAHU...MOLOKAI
  AND MAUI. 15 TO 20 FEET ALONG WEST FACING SHORES OF OAHU AND
  MOLOKAI.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES AND 
  STRONG LONGSHORE AND RIP CURRENTS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK... AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS.

&&

$$

HIZ023-111430-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-150212T0400Z/
KONA-
328 PM HST TUE FEB 10 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST
WEDNESDAY...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST WEDNESDAY. 

* SURF...8 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH WEDNESDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...BEACHGOERS...SWIMMERS...AND
SURFERS SHOULD HEED ALL ADVICE GIVEN BY OCEAN SAFETY OFFICIALS
AND EXERCISE CAUTION.

&&

$$
310 
WHHW40 PHFO 111327
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
327 AM HST WED FEB 11 2015

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI...

...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO AFFECT MOST NORTH-
FACING AND WEST-FACING SHORES THROUGH THIS AFTERNOON.

HIZ001>003-006>008-012-013-017-019-020-120230-
/O.CON.PHFO.SU.W.0002.000000T0000Z-150212T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
327 AM HST WED FEB 11 2015

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...20 TO 30 FEET ALONG NORTH AND WEST FACING SHORES OF 
  NIIHAU AND KAUAI AND ALONG NORTH FACING SHORES OF OAHU...
  MOLOKAI AND MAUI. 15 TO 20 FEET ALONG WEST FACING SHORES OF 
  OAHU AND MOLOKAI. 

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG
  LONGSHORE AND RIP CURRENTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE DANGEROUS CONDITIONS MEAN THAT ONLY HIGHLY EXPERIENCED
PERSONS SHOULD ENTER THE WATER. INEXPERIENCED PERSONS SHOULD
REMAIN OFF BEACHES AND ADJACENT BEACHFRONT AREAS. LARGE BREAKING
SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS CURRENTS MAKE
ENTERING THE WATER VERY HAZARDOUS.

&&

$$

HIZ023-120230-
/O.CON.PHFO.SU.Y.0013.000000T0000Z-150212T0400Z/
KONA-
327 AM HST WED FEB 11 2015

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

A HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING. 

* SURF...8 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH THIS AFTERNOON.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$
358 
WHHW40 PHFO 120123
CFWHFO

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
323 PM HST WED FEB 11 2015

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU KAUAI
OAHU AND MOLOKAI AND FOR NORTH FACING SHORES OF MAUI AND FOR WEST
FACING SHORES OF THE BIG ISLAND...

.A LARGE NORTHWEST SWELL WILL CONTINUE TO AFFECT MOST NORTH FACING
AND WEST FACING SHORES THROUGH THURSDAY.

HIZ001>003-006>008-012-013-017-019-020-121430-
/O.CAN.PHFO.SU.W.0002.000000T0000Z-150212T0400Z/
/O.EXB.PHFO.SU.Y.0013.000000T0000Z-150213T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
323 PM HST WED FEB 11 2015

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST THURSDAY. THE HIGH
SURF WARNING HAS BEEN CANCELLED. 

* SURF...18 TO 22 FEET ALONG NORTH AND WEST FACING SHORES OF 
  NIIHAU AND KAUAI AND ALONG NORTH FACING SHORES OF OAHU...
  MOLOKAI AND MAUI. 10 TO 15 FEET ALONG WEST FACING SHORES OF 
  OAHU AND MOLOKAI.

* TIMING...THROUGH THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

HIZ023-121430-
/O.EXT.PHFO.SU.Y.0013.000000T0000Z-150213T0400Z/
KONA-
323 PM HST WED FEB 11 2015

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THURSDAY...

THE HIGH SURF ADVISORY IS NOW IN EFFECT UNTIL 6 PM HST THURSDAY. 

* SURF...6 TO 10 FEET ALONG WEST FACING SHORES.

* TIMING...THROUGH THURSDAY.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE 
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...
BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION.

&&

$$

FOSTER

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Feb 8, 8:30 PM HST, 7 hours earlier.

Area forecast discussion, Feb 8, 8:30 PM HST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
830 PM HST SUN FEB 8 2015

.SYNOPSIS...
SOUTHERLY WINDS WILL GRADUALLY STRENGTHEN THROUGH EARLY MONDAY
MORNING...ESPECIALLY ON KAUAI AND OAHU AS A VIGOROUS COLD FRONT
APPROACHES FROM THE NORTHWEST. STRONG AND GUSTY SOUTHWEST WINDS WILL
CONTINUE TO RAMP UP ACROSS AREAS TO THE NORTH AND EAST OF THE HIGHER
TERRAIN ON THE SMALLER ISLANDS STARTING ON MONDAY AS THE FRONT
NEARS. A BATCH OF MOISTURE AHEAD OF THE FRONT WILL BRING SHOWERS TO
PORTIONS OF THE BIG ISLAND ON MONDAY...WHILE RAINFALL ALONG THE
FRONT WILL BE FOCUSED ON KAUAI BY MONDAY AFTERNOON...BEFORE THE WET
WEATHER MOVES DOWN THE REST OF THE ISLAND CHAIN FROM MONDAY NIGHT
THROUGH TUESDAY.

&&

.DISCUSSION...
SYNOPTIC ANALYSIS OF THE SURFACE FEATURES IN THE VICINITY OF THE
MAIN HAWAIIAN ISLANDS INDICATES AN EAST NORTHEAST TO WEST SOUTHWEST
ORIENTED SURFACE RIDGE IS LOCATED JUST SOUTHEAST OF THE BIG ISLAND
EARLY THIS EVENING. THIS RIDGE IS WEAKENING AS IT SHIFTS SLOWLY
TOWARD THE EAST SOUTHEAST. ELSEWHERE...THE LEADING EDGE OF A BAND OF
LAYERED CLOUDS AND SHOWERS ASSOCIATED WITH A VIGOROUS COLD FRONT
APPROACHING THE ISLANDS IS ABOUT 325 MILES NORTHWEST OF LIHUE EARLY
THIS EVENING. THE LEADING EDGE OF THIS BAND OF CLOUDS AND RAINFALL
IS MOVING TOWARD THE EAST SOUTHEAST AT ABOUT 20 MPH.

LOW-LEVEL WINDS ARE GRADUALLY STRENGTHENING AND SHIFTING OUT OF THE
SOUTHWEST TONIGHT AS THE COLD FRONT CONTINUES TO ADVANCE TOWARD THE
ISLANDS. SHOWERS DEVELOPING IN PREFRONTAL CONVERGENCE BANDS ARE
EXPECTED TO BE SPOTTY ACROSS THE ISLANDS THIS EVENING. HOWEVER...
SHOWERS HAVE ALREADY DEVELOPED NEAR KAUAI...WHICH REQUIRED AN EARLY
EVENING FORECAST UPDATE. WE ARE ALSO MONITORING AN AREA OF TROPICAL
MOISTURE CURRENTLY ABOUT 35 MILES SOUTHEAST OF THE BIG ISLAND THAT
WILL DRIFT NORTHWARD OVERNIGHT. THE BULK OF THE SHOWERS WITHIN THIS
AREA OF MOISTURE ARE EXPECTED TO BE HELD OFFSHORE BY LAND BREEZES
THROUGH TONIGHT.

THE FORECAST MODELS APPEAR TO BE IN RELATIVELY GOOD AGREEMENT IN
REGARDS TO THE TIMING OF THE FRONT AND THE BULK OF ITS ASSOCIATED
MOISTURE REACHING KAUAI MONDAY AFTERNOON...OAHU MONDAY NIGHT...THEN
MAUI COUNTY ON TUESDAY. ELSEWHERE...THE ABOVE MENTIONED BATCH OF
MOISTURE WILL LIKELY SPREAD OVER THE BIG ISLAND ON MONDAY.

ALTHOUGH THERE COULD BE LOCALLY HEAVY DOWNPOURS ALONG THE FRONT...
THE MAIN CONCERN IS FOR STRONG AND GUSTY DOWNSLOPE WINDS TO THE
NORTH AND EAST OF THE HIGHER TERRAIN ON THE SMALLER ISLANDS...SUCH
AS THE WAIANAE AND KOOLAU MOUNTAIN RANGES ON OAHU...AHEAD OF THE
FEATURE. AS NOTED IN THE PREVIOUS DISCUSSION...THE GFS AND ECMWF
MODELS CONTINUE TO DEPICT A LOW LEVEL DRY SLOT DEVELOPING LATER
TONIGHT FROM OAHU TO MAUI WITH 850 MB WINDS INCREASING TO 40 KT ON
MONDAY. AT THE SAME TIME...THE LOW-LEVEL INVERSION IS EXPECTED TO
PERSIST WITHIN THE DRY SLOT JUST AHEAD OF THE FRONT. GIVEN RECENT
MODEL CONSISTENCY...CHANCES ARE HIGH THAT STRONG SOUTHWESTERLY WIND
GUSTS WILL INCREASE TO THE WIND ADVISORY CRITERIA OVER AREAS TO THE
NORTHEAST OF THE HIGHER TERRAIN ON THE SMALLER ISLANDS. AS A
RESULT...A WIND ADVISORY HAS BEEN ISSUED FOR PORTIONS OF KAUAI...
OAHU...MOLOKAI...MAUI...AND LANAI ON MONDAY. WINDS WILL DECREASE AND
SHIFT OUT OF THE WEST TO NORTHWEST WITH CONDITIONS DRYING
CONSIDERABLY AFTER THE FRONT PASSES.

ACROSS THE HIGHEST ELEVATIONS ON THE BIG ISLAND AND MAUI...THE
LARGE-SCALE PATTERN MAINTAINING THE RECENT EXTENDED RUN OF
WESTERLIES WILL MAINTAIN STRONG WINDS ACROSS THE SUMMITS OF MAUNA
KEA AND MAUNA LOA THROUGH MUCH OF THIS WEEK. IN ADDITION...THE
STRONG WINDS MAY ALSO AFFECT THE SUMMIT OF MOUNT HALEAKALA AT TIMES.
WESTERLY WINDS HAVE BEEN HOLDING JUST ABOVE THE HIGH WIND WARNING
THRESHOLD AT AROUND 60 MPH ON THE BIG ISLAND SUMMIT. THESE SUMMIT
WINDS ARE EXPECTED TO GRADUALLY RAMP UP OVERNIGHT...PEAK ON
TUESDAY...AND LIKELY REMAIN WITHIN THE WARNING CRITERIA MOST OF THIS
WEEK. THE SUMMIT OF MOUNT HALEAKALA MAY ALSO EXPERIENCE WINDS
REACHING THE WIND ADVISORY CRITERIA HEAD OF THE INCOMING FRONT
STARTING LATE MONDAY.

DURING THE MEDIUM AND EXTENDED RANGE FORECAST PERIODS...THE MAIN
HAWAIIAN ISLANDS WILL REMAIN LOCKED IN THE UNUSUALLY LONG STRETCH OF
GUSTY WESTERLY LOW-LEVEL WINDS. THE WEST TO NORTHWEST FLOW WILL
PRODUCE DRY CONDITION ON WEDNESDAY AFTER THE FRONT CLEARS THE STATE.
ANOTHER SURFACE HIGH WILL LIKELY PASS BY AROUND THURSDAY...LEADING
TO A DECREASE IN WINDS. ANOTHER FRONT IS EXPECTED TO AFFECT THE
STATE FROM LATE FRIDAY INTO NEXT WEEKEND. DUE TO DIFFERENCES IN THE
OUTPUT FROM THE LONG-RANGE FORECAST MODELS...THERE IS STILL A GREAT
DEAL OF UNCERTAINTY REGARDING THE DETAILS OF THE TIMING AND THE
WEATHER ASSOCIATED WITH THE NEXT FRONT.

&&

.AVIATION...
COULD SEE SOME BRIEF MVFR CIGS AND SOME PRE-FRONTAL -SHRA...BUT
PREDOMINANTLY VFR CONDITIONS ARE EXPECTED THROUGH 10/06Z. THE ONE
EXCEPTION IS ACROSS KAUAI...WHERE SHRA ASSOCIATED WITH A COLD FRONT
MAY REDUCE CIGS/VSBYS TO MVFR LEVELS AROUND 10/03Z.

SOUTH TO SOUTHWEST SURFACE WINDS WILL BE ON THE INCREASE AT THE
TERMINALS AHEAD OF THE COLD FRONT AS WELL...WITH WINDY CONDITIONS
EXPECTED AT MANY OF THE TAF SITES.

AIRMET TANGO IS IN EFFECT FOR LOW LEVEL TURB NORTH THROUGH EAST OF
THE ISLANDS...AND THIS AIRMET IS EXPECTED TO CONTINUE THROUGH THE
DAY ON MONDAY.

&&

.MARINE...
A BROAD AND SLOW MOVING GALE LOW OVER THE NORTH CENTRAL PACIFIC
OCEAN WILL PRODUCE A NEW ELEVATED AND LONG-LASTING NORTHWEST
SWELL...WHICH WILL LIKELY IMPACT NORTH AND WEST FACING SHORES OF THE
ISLANDS DURING MOST OF THE NEW WORK WEEK. THIS SWELL WILL ARRIVE
MONDAY...WITH SURF HEIGHTS RAPIDLY BUILDING TO THE HIGH SURF WARNING
CRITERIA ALONG MOST NORTH AND WEST FACING SHORES OF THE SMALLER
ISLANDS MONDAY NIGHT. GUIDANCE FROM THE WAVEWATCH III MODEL
INDICATES THIS NORTHWEST SWELL WILL LIKELY PEAK ON TUESDAY...AND
REMAIN WITHIN WARNING CRITERIA THROUGH WEDNESDAY. BY TUESDAY...THE
LARGE SWELL WILL IMPACT THE KONA COAST OF THE BIG ISLAND WHERE A
HIGH SURF WARNING MAY ALSO BE REQUIRED.

AS THE SOUTHWEST WINDS INCREASE OVERNIGHT...SMALL CRAFT ADVISORY
/SCA/ CRITERIA WINDS ARE POSSIBLE AROUND KAUAI LATE TONIGHT AS A
VIGOROUS FRONT APPROACHES. SCA WINDS WILL SPREAD ACROSS THE REST OF
THE STATE ON MONDAY AND WILL LIKELY PERSIST ACROSS SOME WATERS AND
CHANNELS INTO TUESDAY. IN ADDITION...ELEVATED COMBINED SEAS OF 10
FEET OR MORE BUILDING ON MONDAY WILL LIKELY PERSIST THROUGH AT LEAST
THURSDAY. A SCA HAS BEEN ISSUED THROUGH TUESDAY AFTERNOON FOR BOTH
WINDS AND SEAS...BUT IT WILL LIKELY NEED TO BE EXTENDED BEYOND THAT
TIME DUE TO PERSISTENT HIGH SEAS.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM TO 6 PM HST MONDAY FOR KAUAI WINDWARD-
KAUAI MOUNTAINS-OAHU NORTH SHORE-OAHU KOOLAU-OLOMANA-CENTRAL
OAHU-WAIANAE MOUNTAINS-MOLOKAI WINDWARD-LANAI MAUKA-MAUI
WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA.

HIGH WIND WARNING UNTIL 6 PM HST WEDNESDAY FOR BIG ISLAND
SUMMITS.

SMALL CRAFT ADVISORY FROM 6 AM MONDAY TO 6 PM HST TUESDAY FOR
OAHU WINDWARD WATERS-OAHU LEEWARD WATERS-KAIWI CHANNEL-MAUI
COUNTY WINDWARD WATERS-MAUI COUNTY LEEWARD WATERS-PAILOLO
CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND WINDWARD WATERS-BIG ISLAND
LEEWARD WATERS.

SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 6 PM HST TUESDAY
FOR KAUAI NORTHWEST WATERS-KAUAI WINDWARD WATERS-KAUAI LEEWARD
WATERS-KAUAI CHANNEL.

&&

DISCUSSION/MARINE...HOUSTON
AVIATION...JELSEMA

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 8, 3:40 PM HSTSmall Craft AdvisoryHFO8 days
Feb 8, 3:45 PM HSTWind AdvisoryHFOHonolulu, Kauai, Kalawao35 hr

Nearby

High Surf Warnings in Hawaii, 2015Every high surf warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.